, Volume 6, Issue 2, pp 179–200

The average-case analysis of some on-line algorithms for bin packing

  • Peter W. Shor

DOI: 10.1007/BF02579171

Cite this article as:
Shor, P.W. Combinatorica (1986) 6: 179. doi:10.1007/BF02579171


In this paper we give tighter bounds than were previously known for the performance of the bin packing algorithms Best Fit and First Fit when the inputs are uniformly distributed on [0, 1]. We also give a general lower bound for the performance of any on-line bin packing algorithm on this distribution. We prove these results by analyzing optimal matchings on points randomly distributed in a unit square. We give a new lower bound for the up-right matching problem.

AMS subject classification (1980)

68 C 05

Copyright information

© Akadémiai Kiadó 1986

Authors and Affiliations

  • Peter W. Shor
    • 1
  1. 1.Mathematical Science Research InstituteBerkeley